It's that time of year again when, sooner or later, a cold or even 'flu is going to catch us.
I get a lot of questions on this topic, so I've picked the most common ones and put together this FAQ...
1. Are 'flu and colds the same thing?
Actually NO. Both are caused by viruses: colds are caused by many different ones but 'flu is caused specifically by a virus called influenza. Colds tend to be short-lived and you get over them in a day or two. 'Flu takes longer and can make you feel much worse - it can even be serious.
2. Is 'flu serious?
It can be. Most people that catch 'flu will be absolutely fine, but a small proportion (e.g. very young, elderly, those with chronic health problems or problems with their immune system) can get seriously unwell and may end up being hospitalised.
Some strains of 'flu can be particularly serious too. For example, swine 'flu proved to be bad news for certain groups of people (e.g. children with disabilities).
3. How can I reduce my chances of getting 'flu?
Having a healthy lifestyle goes a long way - make sure you have healthy food, exercise and sleep. Basic hygiene measures (e.g. 'catch it, bin it, kill it') help reduce the chances of the virus spreading from person to person. There are also current recommendations to have the seasonal 'flu vaccine.
4. I've had the 'flu vaccine, do I need to have it again next year?
YES. Because the 'flu virus changes every year, the vaccine must be changed slightly to make it as good as possible. The vaccine now also gives protection against swine 'flu.
5. I'm pregnant, can I get vaccinated?
YES. If you are pregnant then it is advised you get vaccinated to protect you and your unborn baby. There are certain 'high risk' groups that will qualify for a free vaccine - speak to your GP, pharmacist or go to http://www.nhs.uk/conditions/flu-jab/pages/whyitshouldbedone.aspx.
6. I heard that taking lots of Vitamin C will stop me getting 'flu, is this true?
NO. There is no good evidence that taking lots of Vitamin C will prevent you catching 'flu or get over it quicker. There is some evidence that zinc might help - more research is being done into this. Other remedies (like echinacea, ginseng, manuka honey etc.) have not been proven to help either.
7. How do you treat 'flu?
Stick to the simple stuff - rest and recover, make sure you keep you intake of fluid as normal as you can, and take paracetamol and ibuprofen for temperature control/aches and pains. Because it is caused by a virus, antibiotics do NOT work.
A small number of people get a secondary bacterial infection on top of the viral infection - they should be treated with antibiotics.
8. Can you take paracetamol and ibuprofen together?
YES. They are actually different chemicals but both very helpful in 'flu. Both adults and children can take them - ALWAYS read the label to check the dose and make sure you do not take with other remedies containing the same thing! For example, Lemsip contains paracetamol. You can always check this with your pharmacist.
9. I don't like the idea of taking medicines, is homeopathy useful?
NO. There is no evidence that homeopathy helps prevent or treat colds or 'flu (or any other illness to be honest!). You do not have to take medication for 'flu if you are otherwise OK as your body will naturally fight it off. Never use homeopathy instead of conventional medicine.
10. I think I might have 'flu, should I go to my doctor?
Since most people get over the 'flu without any problems you do not have to go to your doctor - you should be able to manage it at home. If you are very unwell, have other serious medical problems or are worried then speak to your GP.
Remember, 'flu is catchy so try not to surround yourself with lots of people unless necessary!